File under general - uncategorised
We are very sorry to hear of your problem.
Long-lasting side effects from acupuncture treatment are very rare. Where these happen they are generally to do with the 'wound' of the needle, i.e. puncturing or touching a part of the body. Surface responses are usually transient, lasting no more than 48-72 hours. Where these occur it can result from one or two special cases. First is a possible allergy to the stainless steel of the needle. Needles are usually composite material, and one or two types contain a small amount of nickel to which some people are very allergic. This can trigger a response which can last for some time. The other possibility is that the needles has a silicon coating. This has been a modern development to make the needle insertion smoother, but again there are some patients who find silicon can generate nasty side effects.
Leaving aside the technical causes, there is a small chance that this is a reaction to the treatment in terms of the stirring up of energies which have raised but not removed an internal pathogen. It depends to some extent on the kind of acupuncture you were having - traditional or medical - but in our experience a medical acupuncturist can generate what we call an energetic reaction without having any idea that this is what they are doing. If this does happen, though, it does tend to dissipate relatively quickly, so it would be unlikely to be causing longstanding pain.
Another possibility is that there has been a failure of hygienic practice, and there has been some form of transfer of surface material to areas of the skin where it is not checked. We advise members to take extra care where someone has just had surgery, and to treat them as though they were immuno-compromised because the chance of infection is a little higher.
Finally, there is also a possibility that this has got nothing to do with the acupuncture and may simply be a coincidence. With over four million treatments a year there are going to be a number of cases where something just happens to start at the same time and a spurious causality is assumed. This always sounds overly defensive - 'it wasn't me' - but we have seen a number of cases where the problem simply could not have arisen from the treatment, however it may have appeared to be the cause.
The most important thing, though, is to find out what is happening, and for this you will need to get a referral to a dermatologist via your GP. It would be helpful if you can provide information from your acupuncture practitioner about where needles have been inserted because this will help to establish potential causal factors.
More than this we are sorry to say we cannot say. Sight unseen it is very difficult to give a definitive view when an adverse effect arises, but we hope that we have given you enough information to consider what might have been the case and to find an effective way to get rid of the irritation and pain.